Alert archive / North Carolina / Tornado Warnings in 2023
Tornado Warning 9, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Dec 17, 2023, 9:52 PM EST for Carteret County, Craven County, North Carolina. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 17, 2023, 9:52 PM EST (02:52 UTC)
- Expired
- Dec 17, 2023, 10:04 PM EST
- In force
- 12 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Carteret County, NC, Craven County, NC
The radar
The Morehead City radar (KMHX), 21 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 17, 1:51 PM EST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 2.9 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 514 m²/s²
- 0-3 km storm-relative helicity
- 716 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
418
WFUS52 KMHX 180252
TORMHX
NCC031-049-180315-
/O.NEW.KMHX.TO.W.0009.231218T0252Z-231218T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Newport/Morehead City NC
952 PM EST Sun Dec 17 2023
The National Weather Service in Newport has issued a
* Tornado Warning for...
Southeastern Craven County in eastern North Carolina...
Central Carteret County in eastern North Carolina...
* Until 1015 PM EST.
* At 952 PM EST, a severe thunderstorm capable of producing a tornado
was located over Rachel Carson Estuarine Reserve, or near Harkers
Island, moving north at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Morehead City, North River, Bettie, and Michael J Smith Airport
around 955 PM EST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3469 7667 3471 7665 3469 7669 3474 7671
3472 7666 3475 7666 3481 7669 3475 7670
3476 7671 3490 7674 3489 7654 3477 7659
3481 7662 3472 7662 3473 7660 3472 7660
3469 7661 3469 7664 3467 7662
TIME...MOT...LOC 0252Z 183DEG 34KT 3471 7665
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
RJ2 follow-up statements
279
WWUS52 KMHX 180259
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
959 PM EST Sun Dec 17 2023
NCC031-049-180315-
/O.CON.KMHX.TO.W.0009.000000T0000Z-231218T0315Z/
Craven NC-Carteret NC-
959 PM EST Sun Dec 17 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM EST FOR
SOUTHEASTERN CRAVEN AND CENTRAL CARTERET COUNTIES...
At 959 PM EST, a severe thunderstorm capable of producing a tornado
was located over North River, or 7 miles northwest of Harkers Island,
moving north at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Craven and central Carteret Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
If a tornado or other severe weather is spotted, report it to the
National Weather Service in Newport at 1-800-889-
6889. This act may save lives of others in the path of dangerous
weather.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3475 7666 3481 7669 3480 7669 3489 7673
3488 7654 3480 7658 3479 7658 3477 7659
3480 7661 3481 7662 3474 7662 3474 7666
TIME...MOT...LOC 0259Z 183DEG 34KT 3478 7665
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
RJ043
WWUS52 KMHX 180304
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
1004 PM EST Sun Dec 17 2023
NCC031-049-180314-
/O.CAN.KMHX.TO.W.0009.000000T0000Z-231218T0315Z/
Craven NC-Carteret NC-
1004 PM EST Sun Dec 17 2023
...THE TORNADO WARNING FOR SOUTHEASTERN CRAVEN AND CENTRAL CARTERET
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A Tornado Watch remains in effect until 200 AM EST for eastern North
Carolina.
LAT...LON 3475 7666 3481 7669 3480 7669 3489 7673
3488 7654 3480 7658 3479 7658 3477 7659
3480 7661 3481 7662 3474 7662 3474 7666
TIME...MOT...LOC 0302Z 183DEG 34KT 3483 7665
$$
RJWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Dec 17, 6:58 PM EST, 2 hours 54 minutes earlier.
Area forecast discussion, Dec 17, 6:58 PM EST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
658 PM EST Sun Dec 17 2023
.SYNOPSIS...
A strong and significantly impactful low pressure system will
impact the area today into early Monday, with several hazards
expected. Behind this system, cool high pressure builds in for
most of next week.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 5 PM Sun...Strong low pressure approaching from the south
this evening will cross ENC overnight, bringing moderate to
major impacts. Strong winds are occuring, especially along the
coast, with further strengthening possible. Wind Advisories and
Warnings are in effect accordingly. This strong wind will pile
water up on beaches, sound and rivers - see the TIDES/COASTAL
FLOOD section for details.
Scattered to widespread heavy rainfall will continue through the
evening, with the greatest rainfall accumulation expected along
and west of US Hwy 17. A Flood Watch Remains in effect.
Ample low level shear/helicity remains in place, with a band of
enhanced instability expected to work across the area this
evening. Stronger convection could bring wind gusts to 60 to 70
mph, and a few waterspouts could push onshore as tornadoes. A
Tornado Watch remains in effect for within several counties of
the coast into the evening.
The low will be moving up the NC coast through the night. A
lull in winds will occur as the low traverses ENC late tonight,
and have wind headlines ending by midnight. As the low exits
the OBX late tonight, winds will inc out of the west towards
daybreak once again though not as strong as the winds ahead of
the system. Showers will decrease in intensity after midnight as
the warm sector is shunted offshore, though widespread showers
should continue as strong upr low moves through ENC during the
late night period.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
As of 5 PM Sun...Low pressure will exit the Carolinas Monday
morning with strong westerly winds developing behind it. Rain
will briefly continue across NE NC and the OBX before moisture
moves offshore, and with clearing skies expected by late
morning/early afternoon. Temperatures will be dropping through
the day from early morning highs in the 50s to low 60s, with
readings falling into the 40s inland before sunset.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 330 PM Sun...Behind a powerful low pressure system a few
cold and windy days are expected. Conditions will eventually
moderate by late week with strong high pressure remaining over
the region.
Monday night and Tuesday...The strong upper level low will
swing through the area Monday night and bring a reinforcing
front/surge of cold air overnight. Accompanying this front will
be an area of scattered showers, with very light rainfall
amounts possible. Though the atmospheric column will cool
dramatically overnight, it is likely that the lower levels
remain warm enough to keep the precip type all rain. Overnight
lows will reach around freezing inland and into the mid to upper
30s along the coast.
Behind this front, dry high pressure will build into the area
Tuesday, but with well below normal thicknesses overhead and
persistent CAA, temperatures will struggle to warm past the mid
40s. A very cold night is likely Tuesday night as winds relax
enough to allow for radiational cooling to develop, and lows in
the low 20s inland and low 30s along the coast are expected
Wednesday through Saturday...High pressure will strengthen and
remain centered over the southern Appalachians from Wednesday
into next weekend, with moderating conditions expected. One
more cold day Wednesday with highs in the upper 40s, but then
highs are expected in the 50s Thursday and Friday, with low 60s
possible by Saturday.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
SHORT TERM /through Monday/...
As of 7 PM Sun...Low pressure impacting the area will bring
very adverse aviation conditions over the next 18 hrs. Gusty SE
winds and periods of moderate to heavy rainfall will continue
thorough this evening, with brief periods of LLWS possible along
the coast (EWN and OAJ). MVFR ceilings prevailing this evening
will lower to IFR through the overnight hours as the low moves
over the area and departs to the NE tomorrow morning. Ceilings
may begin to lift midday Monday, but confidence is low as low
level moisture behind departing lows is ofter underdone by
guidance. There will be a lull in winds late tonight/early
Monday morning, with gusty W to NW winds developing Monday
morning and continuing through much of the day.
LONG TERM /Monday night through Friday/...
As of 5 PM Sun...A reinforcing front will move through the
airspace Monday night, bringing a round of scattered showers,
which could lead to some brief periods of MVFR conditions.
Thereafter, winds will subside with mostly clear skies likely
through early next weekend.
&&
.MARINE...
SHORT TERM /through Monday/...
As of 530 PM Sun...Extremely dangerous marine conditions will
continue this evening with Gale to Storm force winds and very
large seas. There will be modest lull in the winds overnight
before gusty W to NW winds develop in the wake of the low Monday
morning. Winds only gradually diminish Monday afternoon. Seas
peak around 15 to 25+ ft early Monday morning, slowly subsiding
through day Monday.
LONG TERM /Monday night through Friday/...
As of 330 PM Sun...A reinforcing cold front/surge will move
through the waters Monday night and lead to a restrengthening of
NW winds with the potential for a brief Gale across the coastal
waters and possibly the Pamlico Sound. Winds will weaken
Tuesday morning to 20-30 kts, and then expect NNW winds at 15-25
kts to continue through Thursday.
Extreme waves Monday morning to 15-20 ft will come down to 8-12
ft Monday night, and then to 6-10 ft by Tuesday afternoon. Seas
will then remain around 5-9 ft through Thursday due to long
period swell from a deepening low pressure system over the NW
Atlantic and continued northerly fetch.
&&
.TIDES/COASTAL FLOODING...
As of 345 PM Sun...A strong low pressure system will impact the
area into Monday and bring very strong winds. Based on the
current track of the low (inland over coastal NC) there will be
a period of very strong SE winds today ahead of the low, and
then a period of strong SW winds behind the low from early
Monday morning into the afternoon.
A Coastal Flood Warning has been issued across areas where
confidence is high that 3+ feet of inundation AGL (Above Ground
Level) will occur.
There are 4 main areas of concern for significant coastal
flooding.
1) The highest magnitude impacts will likely be seen in areas
adjacent to the Pamlico and Pungo Rivers which could see 3-6 ft
inundation, peaking Thursday evening.
2) Coastal Onslow and the Carteret County Crystal Coast
including Bogue Sound and areas up the New and White Oak Rivers.
3) Soundside Hatteras Island in Dare County, as well as
oceanside Hatteras and Ocracoke Islands.
4) The lower Neuse River around New Bern and Bridgeton.
Additional mainly minor coastal flooding is likely in several
other areas across coastal ENC including portions of the lower
Neuse River, around the Bay, and North Rivers, around Core
Sound, other areas adjacent to the NW Pamlico Sound, and across
the NOBX and Roanoke Island.
Finally, there will also be potential for minor to locally
moderate ocean overwash along the coast, as well as potential
for significant beach erosion. Areas of highest concern will
be the eastern end of North Topsail Beach, Cape Lookout
Seashore, the eastern end of Ocracoke Island, and just east of
Hatteras Village.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch until 4 AM EST Monday for NCZ029-044-045-079-080-
090>092-094-193>195-198-199.
Coastal Flood Advisory until 4 AM EST Monday for NCZ047-094.
Wind Advisory until midnight EST tonight for NCZ047-080-081-
094-194-195-199-203.
Coastal Flood Warning until 10 AM EST Monday for NCZ080-081.
Coastal Flood Warning until 4 AM EST Monday for NCZ194>196-199.
High Surf Advisory until 7 PM EST Monday for NCZ195-199-203.
High Wind Warning until midnight EST tonight for NCZ196-204-
205.
High Surf Advisory until midnight EST Monday night for NCZ196-
204-205.
Coastal Flood Advisory until 7 PM EST Monday for NCZ203.
Coastal Flood Warning until 7 PM EST Monday for NCZ204-205.
MARINE...Gale Warning until midnight EST tonight for AMZ131-136-137-230-
231.
Storm Warning until midnight EST tonight for AMZ135-152-154-
156-158.
Gale Warning until noon EST Monday for AMZ150.
&&
SYNOPSIS...MHX
NEAR TERM...CB
SHORT TERM...CB
LONG TERM...SGK
AVIATION...SGK/CB
MARINE...SGK/CB
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Dec 17, 7:50 PM EST, 2 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 750 PM EST Sun Dec 17 2023 NCZ029-044-079-190100- Martin-Pitt-Greene- 750 PM EST Sun Dec 17 2023 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM EST MONDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ204-205-190100- Ocracoke Island-Hatteras Island- 750 PM EST Sun Dec 17 2023 ...COASTAL FLOOD WARNING IN EFFECT UNTIL 7 PM EST MONDAY... ...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT... ...HIGH SURF ADVISORY IN EFFECT UNTIL MIDNIGHT EST MONDAY NIGHT... ...TORNADO WATCH 722 IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Warning. High Wind Warning. High Surf Advisory. Tornado Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Warning. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-190100- Northern Outer Banks- 750 PM EST Sun Dec 17 2023 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 7 PM EST MONDAY... ...HIGH SURF ADVISORY IN EFFECT UNTIL 7 PM EST MONDAY... ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... ...TORNADO WATCH 722 IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. High Surf Advisory. Tornado Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ080-190100- Beaufort- 750 PM EST Sun Dec 17 2023 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM EST MONDAY... ...COASTAL FLOOD WARNING IN EFFECT UNTIL 10 AM EST MONDAY... ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... ...TORNADO WATCH 722 IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Warning. Flood Watch. Tornado Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ045-090>092-193-198-190100- Washington-Duplin-Lenoir-Jones-Northern Craven-Inland Onslow- 750 PM EST Sun Dec 17 2023 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM EST MONDAY... ...TORNADO WATCH 722 IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Tornado Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ194-190100- Southern Craven- 750 PM EST Sun Dec 17 2023 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM EST MONDAY... ...COASTAL FLOOD WARNING IN EFFECT UNTIL 4 AM EST MONDAY... ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... ...TORNADO WATCH 722 IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Warning. Flood Watch. Tornado Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ094-190100- Pamlico- 750 PM EST Sun Dec 17 2023 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM EST MONDAY... ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 4 AM EST MONDAY... ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... ...TORNADO WATCH 722 IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. Flood Watch. Tornado Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ081-190100- Mainland Hyde- 750 PM EST Sun Dec 17 2023 ...COASTAL FLOOD WARNING IN EFFECT UNTIL 10 AM EST MONDAY... ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... ...TORNADO WATCH 722 IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Warning. Tornado Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-190100- East Carteret- 750 PM EST Sun Dec 17 2023 ...COASTAL FLOOD WARNING IN EFFECT UNTIL 4 AM EST MONDAY... ...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT... ...HIGH SURF ADVISORY IN EFFECT UNTIL MIDNIGHT EST MONDAY NIGHT... ...TORNADO WATCH 722 IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Warning. High Wind Warning. High Surf Advisory. Tornado Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-199-190100- West Carteret-Coastal Onslow- 750 PM EST Sun Dec 17 2023 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM EST MONDAY... ...COASTAL FLOOD WARNING IN EFFECT UNTIL 4 AM EST MONDAY... ...HIGH SURF ADVISORY IN EFFECT UNTIL 7 PM EST MONDAY... ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... ...TORNADO WATCH 722 IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Warning. Flood Watch. High Surf Advisory. Tornado Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ047-190100- Mainland Dare- 750 PM EST Sun Dec 17 2023 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 4 AM EST MONDAY... ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... ...TORNADO WATCH 722 IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. Tornado Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ046-190100- Tyrrell- 750 PM EST Sun Dec 17 2023 ...TORNADO WATCH 722 IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Dec 17, 4:33 PM EST, 5 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
433 PM EST Sun Dec 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM Non-Tstm Wnd Gst 4 SE Davis 34.76N 76.41W
12/17/2023 M64 MPH Carteret NC Public
Peak wind gust so far on Core Banks
southeast of Davis. Peak sustained wind of
50 mph has been measured at this location as
well. This is a CWOP site.
&&
MartinLocal storm report, Dec 17, 5:18 PM EST, 4 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
518 PM EST Sun Dec 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM Non-Tstm Wnd Gst Michael J Smith Airport 34.73N 76.65W
12/17/2023 M58 MPH Carteret NC ASOS
Peak wind gust so far.
&&
MartinLocal storm report, Dec 17, 5:53 PM EST, 3 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
553 PM EST Sun Dec 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM Non-Tstm Wnd Gst Michael J Smith Airport 34.73N 76.65W
12/17/2023 M60 MPH Carteret NC ASOS
Updated peak wind gust so far.
&&
MartinSpecial weather statement, Dec 17, 9:00 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
900 PM EST Sun Dec 17 2023
NCZ092-193>195-198-199-180230-
Coastal Onslow NC-West Carteret NC-Jones NC-Inland Onslow NC-
Northern Craven NC-Southern Craven NC-
900 PM EST Sun Dec 17 2023
...Strong thunderstorms will impact portions of Jones, central
Craven, eastern Onslow and west central Carteret Counties through 930
PM EST...
At 859 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Rhems to near Onslow
Beach. Movement was north at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jacksonville, New Bern, Pumpkin Center, Piney Green, Camp Lejeune
Center, River Bend, Stella, Swansboro, Hubert, Cape Carteret,
Maysville, Silverdale, Kellum, Midway Park, Tuscarora, Belgrade,
Rhems, Kuhns, Peletier, and Bogue.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 1000 PM EST for eastern North
Carolina.
&&
LAT...LON 3519 7747 3515 7712 3462 7700 3449 7733
TIME...MOT...LOC 0159Z 183DEG 45KT 3503 7729 3453 7722
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RJLocal storm report, Dec 17, 9:19 PM EST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
919 PM EST Sun Dec 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM Flash Flood 2 SW Warsaw 34.98N 78.11W
12/17/2023 Duplin NC 911 Call Center
Car stranded in the water on Sam Miller
Road, water rescue ongoing.
&&
HedenLocal storm report, Dec 17, 9:38 PM EST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
938 PM EST Sun Dec 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM Flash Flood 3 NNW Magnolia 34.93N 78.07W
12/17/2023 Duplin NC Law Enforcement
Law enforcement reported a couple of water
rescues along Highway 117 between Warsaw and
Magnolia.
&&
MartinThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 7:46 PM EST | Severe Thunderstorm Warning | MHX | Onslow | 44 min |
| Dec 17, 7:51 PM EST | Flash Flood Warning | MHX | Duplin | 3 hr |
| Dec 17, 8:01 PM EST | Areal Flood Advisory | MHX | Onslow | 3 hr |
| Dec 17, 8:12 PM EST | Areal Flood Advisory | MHX | Carteret, Craven, Jones, Onslow, Pamlico | 3 hr |
| Dec 17, 8:16 PM EST | Special Marine Warning | MHX | 59 min | |
| Dec 17, 8:27 PM EST | Severe Thunderstorm Warning | MHX | Jones, Lenoir, Onslow | 34 min |
| Dec 17, 8:42 PM EST | Tornado Warning | MHX | Carteret, Craven | 15 min |
| Dec 17, 9:00 PM EST | Special Weather Statement | MHX | Jones | 30 min |
| Dec 17, 9:12 PM EST | Special Marine Warning | MHX | 63 min | |
| Dec 17, 9:16 PM EST | Areal Flood Advisory | MHX | Beaufort, Carteret, Craven, Jones, Onslow, Pamlico and 1 more | 3 hr |
| Dec 17, 9:19 PM EST | Severe Thunderstorm Warning | MHX | Beaufort, Craven, Jones, Pamlico | 26 min |
| Dec 17, 9:38 PM EST | Special Marine Warning | MHX | 37 min | |
| Dec 17, 9:49 PM EST | Tornado Warning | MHX | Carteret | 15 min |
| Dec 17, 10:05 PM EST | Areal Flood Advisory | MHX | Beaufort, Craven, Greene, Hyde, Jones, Lenoir and 5 more | 3 hr |
| Dec 18, 12:04 AM EST | Gale Warning | MHX | 111 min | |
| Dec 18, 12:04 AM EST | Small Craft Advisory | MHX | 5 days | |
| Dec 18, 12:04 AM EST | Storm Warning | MHX | 111 min | |
| Dec 18, 12:06 AM EST | Wind Advisory | MHX | Carteret, Dare, Hyde | 7 hr |
| Dec 18, 12:09 PM EST | Small Craft Advisory | MHX | 18 hr |
Nearby
Tornado Warnings in North Carolina, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.